Get Pet Questions Answered by Pet Experts
Uncomplicated Addison's disease should be managed well with medications, has there been bloodwork done to better diagnose if another problem is present as well?Dr.V
I am concerned as well. Pred can cause gi ulcerations which can make the cramping and intestinal issues...and cause anorexia.
I have an Addisons case as well and I don't use the pred unless the dog is having an episode. I am concerned that your dog is getting both the injections AND pred. Is your dog on ANYTHING else...to protect the stomach...like carafate?Dr.V
I truly think the vomiting is from the steroid (pred) which is very ulceragenic in the stomach. PLEASE call your vet TODAY and ask for CARAFATE AND REGLAN pills. The carafate will help coat the stomach and cover any ulcers and the reglan will help with vomiting. Let us start with that and see if we can control the stomach cramping if your dog feels better.
The good news is the Metoclopromide is the Reglan so you got everything you needed. You can use 1-2 tsp of Immodium every 12 hrs but be careful because if you are not feeding him the diarrhea quickly goes to constipation.
As far as Addisons disease, it is hard to both diagnose and treat. I would consider seeing a board certified internal medicine specialist. If anything to review the current treatment plan and explain some of the long term issues. I would ask for a referral appointment, your vet needs to not take it personally, these cases are hard to manage...and many times we miss underlying problems because we are stuck on one diagnosis. Usually you can get copies of your records and just get a second opinion consultation...but it needs to be with a specialist, not just another vet. If/when you request the referral, make sure your vet realizes that this is to further help your dog...you will still be using your vet or medications and follow ups.
The heavy use of steroids is causing the huge thirst. I would try to not restrict the water too much. If he is no longer vomiting, you could get away with not receiving fluids on Monday. I am VERY happy to hear they are sending him onto a specialist. You should get more concrete answers and options.
Let me know how it goes.
Pedialyte is not recommended unless the dog is still vomiting. I would decrease and stop giving it if he is no longer vomiting. The problem is that Pedialyte is full of electrolytes, and that is partially what is wrong with Addisons disease, so you may be complicating the problem. The shaking can be from the drugs...you may want to buy him a sweater and see if it helps, but I don't think it is temperature related, I think it is drug related.